Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 17, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Apr 1, 2023, 1:03 AM EDT for Miami County, Ohio. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2023, 1:03 AM EDT (05:03 UTC)
- Expired
- Apr 1, 2023, 1:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Miami County, OH
The radar
The Cincinnati radar (KILN), 81 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 1:03 AM EDT | TSTM WND DMG | 2 Nnw Pleasant Hill, OH | 3 TREES DOWN INCLUDING ONE THROUGH BEDROOM WINDOW. LIKELY TORNADO. |
| Apr 1, 1:04 AM EDT | TSTM WND DMG | 5 Nw West Milton, OH | MINOR ROOF DAMAGE TO A HOUSE AND AN OUTBUILDING WAS DAMAGED. A BARN WALL WAS ALSO BLOWN IN. |
| Apr 1, 1:04 AM EDT | TSTM WND DMG | Ese Pleasant Hill, OH | ROOF BLOWN OFF BARN. LOTS OF DAMAGE TO MULTIPLE PROPERTIES AS WELL. |
| Apr 1, 1:10 AM EDT | TSTM WND DMG | 6 Nnw Tipp City, OH | 6 INCH DIAMETER TREE DOWN. TIME FROM RADAR |
| Apr 1, 1:13 AM EDT | TSTM WND DMG | 1 N Troy, OH | SMALL TREES DOWN, BARN AND FENCE DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:09 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WFUS51 KILN 010503
TORILN
OHC109-010530-
/O.NEW.KILN.TO.W.0017.230401T0503Z-230401T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
103 AM EDT Sat Apr 1 2023
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Miami County in west central Ohio...
* Until 130 AM EDT.
* At 103 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Pleasant Hill, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Troy, Piqua, Tipp City, West Milton, Covington, Pleasant Hill,
Laura, Fletcher, Potsdam, Casstown, Ludlow Falls, Haven View,
Circle Hill, Farrington and Grayson.
This includes I-75 in Ohio between mile markers 69 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4018 8402 3998 8404 3996 8442 4010 8443
4019 8417
TIME...MOT...LOC 0503Z 252DEG 44KT 4006 8436
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Hatzos1 follow-up statement
227
WWUS51 KILN 010522
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
122 AM EDT Sat Apr 1 2023
OHC109-010532-
/O.EXP.KILN.TO.W.0017.000000T0000Z-230401T0530Z/
Miami OH-
122 AM EDT Sat Apr 1 2023
...THE TORNADO WARNING FOR MIAMI COUNTY WILL EXPIRE AT 130 AM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 500 AM EDT for west central
Ohio.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
LAT...LON 4018 8402 3998 8404 3996 8442 4010 8443
4019 8417
TIME...MOT...LOC 0522Z 252DEG 44KT 4013 8408
$$
HatzosWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 31, 10:08 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 31, 10:08 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1008 PM EDT Fri Mar 31 2023
.SYNOPSIS...
A strong cold front will provide showers and storms tonight.
Strong winds and chillier temperatures will follow the front on
Saturday. Next chance of widespread precipitation will arrive
early next week with another significant storm system shifts
into the upper Great Lakes states.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Continuing to monitor main line of convection out ahead of a
cold frontal boundary, which is currently stretching along the
western portion of Indiana as of 10PM. As we progress through
the next several hours, the LLJ will strengthen to about 60-70
kts. This will be the main feeder to our line of convection. The
interesting component to this strengthening LLJ is that a number
of CAMs are actually developing some showers/storms ahead of the
main QLCS. If this were to occur, this could muddy the
atmosphere and limit the amount of CAPE for the primary QLCS
along the cold front.
The main thing we know is that wind shear is certainly
conducive for severe potential with having 60+ kts winds just
above the surface. However, availability of surface based
instability appears limited and really could be the biggest
inhibitor for widespread severe potential in our CWA. SPC
mesoanalysis does try to pull in some SBCAPE into the Tristate
region shortly after midnight, which could provide that energy
needed for better severe potential there. Overall, the
environment is certainly conducive to allowing for a spin-up
tornado within the QLCS based on hodographs in several hi-res
models. Still expecting the primary severe threat to be damaging
straight-line winds for our counties.
The primary window for severe is between 11PM-4AM. Afterwards,
winds will still be breezy at the surface with sustained 15-25
mph. There will be a minimum in wind gusts late tonight/early
tomorrow morning before wind gusts ramp up in the mid to late
morning hours Saturday.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Strong surface cold front will move through the Great Lakes
Saturday morning, then into Quebec Saturday afternoon. Model
consensus is for a dry slot to lift through much of the region
behind the front and ahead of a secondary cold front arriving
from late morning into the early afternoon. With mostly sunny
skies to start the day, mixing will become efficient starting
around 9-10am, with strong off-surface winds mixing down and
producing another gusty Saturday into the afternoon. Have
upgraded the wind advisory in the lower Scioto Valley south into
northeast Kentucky due to the extended period of sunshine and
better mixing in that area.
The secondary cold front will likely bring a stratocumulus deck
starting in the late morning in the northwest and moving through
the rest of the CWA by late afternoon. While strong, gusty
gradient winds will continue, it will likely be less windy once
the clouds arrive and vertical mixing becomes weaker.
Temperatures will slowly fall behind the secondary boundary,
dipping into the 40s by the end of the short term period.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will slowly be progressing east across the area Sunday
into Sunday night. Developing southerly flow during this timeframe
allows temperatures to moderate close to seasonal averages under
mostly clear skies.
On Monday, a low pressure system north of the area quickly moves
east through southeastern Canada. A cold front associated with the
low struggles to move south into northern Ohio, but may still act as
a focal point for rain Monday afternoon into Monday night. Southerly
flow continues to moderate temperatures over the Ohio Valley.
For the midweek, a stronger low is forecast to form in the Plains
and shift northeast bringing moisture and WAA across the Ohio
Valley. Above average temperatures, anomalous moisture, and
persistent chances for rain/storms exist from Tuesday through at
least Wednesday afternoon east of the low. Some gusty winds may
accompany the showers and storms by Wednesday as the low deepens and
encroaches from the west.
A cold front attached to the low may finally rush through the region
around the Wednesday night/Thursday morning timeframe ending rain
chances and dropping temperatures. Gusty winds appear fairly likely
behind the front considering how strong the low is forecast to be.
Below average temperatures are possible by the end of the next week
behind the cold front.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers and storms currently moving through the
region, but remain elevated and sub-severe. Cannot rule out a
stray thunderstorm over the next few hours, but the main line of
stronger storms will arrive closer to 04z for our western
terminals. Some MVFR CIGs may linger until after the cold front
pushes through tonight, but some VFR holes will develop through
this period.
Southwesterly wind gusts ramp up just ahead of the cold front
with the main line of showers/storms. Some gusts may be locally
higher in the stronger storms. A brief period of IFR vsbys
certainly possible with the heavier showers.
Once the line of storms move through, there will actually be a
period into the early morning hours with a lack of wind gusts.
Sustained southwesterly winds will still be between 15-20 kts
during this period however. Shortly after sunrise is when the
gusty winds return, peaking through the early afternoon hours
when mixing becomes the most enhanced. Gusts of 35-45 kts
expected across all terminals Saturday morning through early
afternoon, weakening as we progress into the late afternoon/
evening hours.
A brief period of showers cannot be ruled out in the late
morning to early afternoon hours on Saturday with a secondary
cold front. Conditions will become dry by Saturday evening and
winds will gradually weaken and shift more towards the west-
northwest. Some MVFR CIGs build in during the late evening hours
as well on Saturday.
.OUTLOOK...MVFR ceilings will linger into Saturday night. MVFR
conditions become possible again Monday night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 8 AM to 6 PM EDT Saturday for OHZ026-034-
035-042>046-051>056-060>065-070>072-077>080.
High Wind Warning from 8 AM to 6 PM EDT Saturday for OHZ073-
074-081-082-088.
KY...Wind Advisory from 8 AM to 6 PM EDT Saturday for KYZ089>099.
High Wind Warning from 8 AM to 6 PM EDT Saturday for KYZ100.
IN...Wind Advisory from 8 AM to 6 PM EDT Saturday for INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...Clark
SHORT TERM...
LONG TERM...Campbell
AVIATION...ClarkHazardous weather outlook, Mar 31, 11:25 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1125 PM EDT Fri Mar 31 2023 INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046- 051>056-060>065-070>072-077>080-020330- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland- 1125 PM EDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms are expected tonight. A few strong to severe storms are possible, with a primary threat of damaging winds. Isolated tornadoes are possible. Best chance for strong to severe storms will be between Midnight and 4 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. KYZ100-OHZ073-074-081-082-088-020330- Lewis-Ross-Hocking-Adams-Pike-Scioto- 1125 PM EDT Fri Mar 31 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for Northeast Kentucky, Central Ohio and South Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms are expected tonight. A few strong to severe storms are possible, with a primary threat of damaging winds. Isolated tornadoes are possible. Best chance for strong to severe storms will be between 2 AM and 5 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 1, 12:03 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
1203 AM EDT Sat Apr 1 2023
INZ073-074-010430-
Ripley IN-Dearborn IN-
1203 AM EDT Sat Apr 1 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF RIPLEY AND WESTERN
DEARBORN COUNTIES THROUGH 1230 AM EDT...
At 1202 AM EDT, a strong thunderstorm was located near Versailles,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Versailles, Milan, Osgood, Dillsboro, Moores Hill, Sunman, Holton,
Mount Sinai, Rexville, Cold Springs, Benham, New Marion, Farmers
Retreat, Friendship, Versailles Lake, Otter Village and Olean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 500 AM EDT for southeastern
Indiana.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3912 8544 3928 8513 3921 8504 3901 8496
3891 8535 3891 8544
TIME...MOT...LOC 0402Z 241DEG 37KT 3906 8535
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HatzosLocal storm report, Apr 1, 12:35 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1235 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND GST VERSAILLES 39.06N 85.26W
04/01/2023 M62.00 MPH RIPLEY IN EMERGENCY MNGR
&&
ALLEN.RANDALLLocal storm report, Apr 1, 12:49 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1249 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST KOXD OXFORD MIAMI APT 39.50N 84.78W
04/01/2023 M48 MPH BUTLER OH AWOS
&&
HICKMANLocal storm report, Apr 1, 12:56 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1256 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 2 NNW FORT RECOVERY 40.43N 84.78W
04/01/2023 MERCER OH EMERGENCY MNGR
TREE AND POWER POLE REPORTED DOWN AT PARK ROAD WEST OF SR
49
&&
CALocal storm report, Apr 1, 12:59 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM NON-TSTM WND GST MIDDLETOWN 39.51N 84.37W
04/01/2023 M48 MPH BUTLER OH PUBLIC
1248 AM NON-TSTM WND GST BATESVILLE 39.30N 85.22W
04/01/2023 M48 MPH RIPLEY IN PUBLIC
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 12:11 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Darke, Preble | 49 min |
| Apr 1, 12:12 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Mercer, Miami, Shelby | 63 min |
| Apr 1, 12:44 AM EDT | Tornado Warning | ILN | Auglaize, Mercer | 31 min |
| Apr 1, 12:49 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Darke, Miami, Montgomery, Preble, Warren | 41 min |
| Apr 1, 12:50 AM EDT | Severe Thunderstorm Warning | ILN | Clermont, Clinton, Greene, Hamilton, Warren | 40 min |
| Apr 1, 1:06 AM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont | 39 min |
| Apr 1, 1:06 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Champaign, Hardin, Logan, Madison, Miami and 2 more | 39 min |
| Apr 1, 1:08 AM EDT | Tornado Warning | ILN | Miami | 15 min |
| Apr 1, 1:19 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Greene, Madison, Miami, Montgomery | 41 min |
| Apr 1, 1:29 AM EDT | Special Weather Statement | ILN | Clinton, Greene, Warren | 46 min |
| Apr 1, 1:30 AM EDT | Tornado Warning | ILN | Champaign | 18 min |
| Apr 1, 1:36 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland | 54 min |
| Apr 1, 1:41 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Delaware, Hardin, Logan, Madison, Union | 49 min |
| Apr 1, 1:44 AM EDT | Tornado Warning | ILN | Delaware, Union | 31 min |
| Apr 1, 1:51 AM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Clinton, Fayette, Greene, Highland and 2 more | 39 min |
| Apr 1, 1:58 AM EDT | Special Weather Statement | ILN | Clermont | 32 min |
| Apr 1, 2:01 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Highland, Pike, Ross, Scioto | 44 min |
| Apr 1, 2:10 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Hocking, Pickaway, Ross | 50 min |
| Apr 1, 2:14 AM EDT | Tornado Warning | ILN | Delaware | 9 min |
| Apr 1, 2:19 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Clermont, Highland | 41 min |
| Apr 1, 2:22 AM EDT | Severe Thunderstorm Warning | ILN | Scioto | 38 min |
| Apr 1, 2:26 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 49 min |
| Apr 1, 2:42 AM EDT | Special Weather Statement | ILN | Pike | 48 min |
| Apr 1, 2:54 AM EDT | Special Weather Statement | ILN | Adams, Scioto | 66 min |
| Apr 1, 2:56 AM EDT | Special Weather Statement | ILN | Hocking | 34 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.